MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980X1ENDIUU
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that, while in use on a patient, this 980 ventilator ¿failed¿ with loss of the breath delivery communication message.The device was available for evaluation.A review of the ventilator logs indicate there was a loss of ventilation (lov) at the time of the reported event as well as lapses in communications prior to the lov.The service personnel (sp) inspected the ventilator, found multiple background diagnostic codes related to communications with the breath delivery (bd) and the universal serial bus (usb).Based upon the codes, sp replaced the line interface 2 printed circuit board assembly (pcba) and communications backplane pcba.The unit was allowed to ventilate on a test lung for extended period with no issues identified and passed all calibrations and tests per manufacturer specifications at the time of service.The cause of the reported loss of bd communications message was isolated in the field to a potential issue with the communications backplane pcba.The cause of the usb communications issues was isolated in the field to a potential fault in line interface 2 pcba.Although a cause of the lov was not identified, a potential cause is a transient total loss of power internal to the ventilator.The events are included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that, while in use on a patient, this 980 ventilator ¿failed¿ with loss of the breath delivery communication message.The patient was removed from the ventilator and placed on an alternate ventilator with no injury.
 
Additional Manufacturer Narrative
Section d9 was updated due to part return section h6 evaluation code result (annex c) additional code added due to analysis of returned parts h3: device evaluation summary was updated due to analysis of returned parts medtronic conducted an investigation based upon all information received.It was reported that, while in use on a patient, this 980 ventilator ¿failed¿ with loss of the breath delivery communication message.The device was available for evaluation.A review of the ventilator logs indicate there was a loss of ventilation (lov) at the time of the reported event as well as lapses in communications prior to the lov.The service personnel (sp) inspected the ventilator, found multiple background diagnostic codes related to communications with the breath delivery (bd) and the universal serial bus (usb).Based upon the codes, sp replaced the line interface 2 printed circuit board assembly (pcba) along with the usb flash drive and communications backplane pcba.Also, there were two recovery from power failure codes identified in the logs which indicated a transient loss of power internal to unit.The unit was allowed to ventilate on a test lung for extended period with no issues identified and passed all calibrations and tests per manufacturer specifications at the time of service.The communications backplane pcba was not returned to medtronic for analysis the line interface 2 pcba was returned to medtronic for analysis.The component was visually inspected and functionally tested with no malfunction or product deficiency observed.One usb flash drive was returned to medtronic for analysis.Visual inspection showed no anomalies.The returned usb flash drive was attached to failure investigation test ventilator for analysis.The unit powered up and logs initialization failure background code was generated in logs.Analysis determined returned usb flash drive was faulty.The cause of the reported loss of bd communications message was isolated in the field to a potential issue with the communications backplane pcba.The cause of the usb communications issues was isolated to faulty usb flash drive.Although a cause of the lov was not identified, a potential cause is a transient total loss of power internal to the ventilator.The events are included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Section d9 was updated due to part return h3: device evaluation summary was updated due to analysis of returned parts medtronic conducted an investigation based upon all information received.It was reported that, while in use on a patient, this 980 ventilator ¿failed¿ with loss of the breath delivery communication message.The device was available for evaluation.A review of the ventilator logs indicate there was a loss of ventilation (lov) at the time of the reported event as well as lapses in communications prior to the lov.The service personnel (sp) inspected the ventilator, found multiple background diagnostic codes related to communications with the breath delivery (bd) and the universal serial bus (usb).Based upon the codes, sp replaced the line interface 2 printed circuit board assembly (pcba) along with the usb flash drive and communications backplane pcba.Also, there were two recovery from power failure codes identified in the logs which indicated a transient loss of power internal to unit.The unit was allowed to ventilate on a test lung for extended period with no issues identified and passed all calibrations and tests per manufacturer specifications at the time of service.The line interface 2 pcba and communications backplane pcba were returned to medtronic for analysis.The components were visually in spected and functionally tested with no malfunction or product deficiency observed.One usb flash drive was returned to medtronic for analysis.Visual inspection showed no anomalies.The returned usb flash drive was attached to failure investigation test ventilator for analysis.The unit powered up and logs initialization failure background code was generated in logs.Analysis determined returned usb flash drive was faulty.The cause of the loss of bd communication could not be established, however, a potential cause was a transient issue with the ethernet between the graphical user interface and the bd cpus.The cause of the usb communications issues was isolated to faulty usb flash drive.Although a cause of the lov was not identified, a potential cause is a transient total loss of power internal to the ventilator.The events are included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key23043318
Report Number8020893-2025-00215
Device Sequence Number18510689
Product Code CBK
UDI-Device Identifier10884521171541
UDI-Public(01)10884521171541(11)170401
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980X1ENDIUU
Device Catalogue Number980X1ENDIUU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2025
Supplement Date Received by Manufacturer10/27/2025
01/27/2026
Initial Report FDA Received Date09/12/2025
Supplement Report FDA Received Date10/30/2025
01/29/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown